Alert archive / Indiana / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 48, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at May 26, 2019, 2:51 AM EDT for 4 counties in Indiana. It was in force for 54 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 26, 2019, 2:51 AM EDT (06:51 UTC)
- Expired
- May 26, 2019, 3:45 AM EDT
- In force
- 54 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Fountain County, IN, Parke County, IN, Vermillion County, IN, Warren County, IN
The radar
The Indianapolis radar (KIND), 109 km from the middle of the area, began a volume at 06:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 26, 3:30 AM EDT | TSTM WND DMG | Veedersburg, IN | TREES AND UTILITY LINES WERE BLOWN DOWN. SCATTERED REPORTS AROUND THE COUNTY OF THIS TYPE OF DAMAGE CAME INTO THE DISPATCH CENTER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 39 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 26, 1:39 AM EDT | Severe Thunderstorm Watch | SPC | 3 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 6.9 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 868 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1545 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.6
The text
As transmitted.
193 WUUS53 KIND 260651 SVRIND INC045-121-165-171-260745- /O.NEW.KIND.SV.W.0048.190526T0651Z-190526T0745Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Indianapolis IN 251 AM EDT Sun May 26 2019 The National Weather Service in Indianapolis has issued a * Severe Thunderstorm Warning for... Fountain County in west central Indiana... Northern Parke County in west central Indiana... Warren County in west central Indiana... Northern Vermillion County in west central Indiana... * Until 345 AM EDT. * At 249 AM EDT, severe thunderstorms were located along a line extending from near Rankin to Broadlands, moving east at 45 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Covington, Veedersburg, Williamsport, Newport, Attica, Cayuga, West Lebanon, Hillsboro, Kingman, Perrysville, Newtown, Pine Village, Mellott, State Line City, Wallace, Lodi, Pence, Foster, Tab and Turkey Run State Park. This includes Interstate 74 between mile markers 1 and 23. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Large hail and damaging winds and continuous cloud to ground lightning is occurring with these storms. Move indoors immediately. Lightning is one of nature's leading killers. Remember, if you can hear thunder, you are close enough to be struck by lightning. Torrential rainfall is occurring with these storms, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4048 8753 4048 8709 3988 8709 3988 8753 TIME...MOT...LOC 0649Z 270DEG 37KT 4046 8779 3989 8797 HAIL...0.88IN WIND...60MPH $$ Ryan
1 follow-up statement
497 WWUS53 KIND 260713 SVSIND Severe Weather Statement National Weather Service Indianapolis IN 313 AM EDT Sun May 26 2019 INC045-121-165-171-260745- /O.CON.KIND.SV.W.0048.000000T0000Z-190526T0745Z/ Fountain IN-Parke IN-Warren IN-Vermillion IN- 313 AM EDT Sun May 26 2019 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 AM EDT FOR FOUNTAIN...NORTHERN PARKE...WARREN AND NORTHERN VERMILLION COUNTIES... At 310 AM EDT, severe thunderstorms were located along a line extending from near Talbot to near Ridge Farm, moving east at 45 mph. Quarter size hail and a estimated wind gusts of 60 mph were reported with these storms as they moved across Vermilion County Illinois. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Covington, Veedersburg, Williamsport, Newport, Attica, Cayuga, West Lebanon, Hillsboro, Kingman, Perrysville, Newtown, Pine Village, Mellott, State Line City, Wallace, Lodi, Pence, Foster, Tab and Turkey Run State Park. This includes Interstate 74 between mile markers 1 and 23. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Continuous cloud to ground lightning is occurring with these storms. Move indoors immediately. Lightning is one of nature's leading killers. Remember, if you can hear thunder, you are close enough to be struck by lightning. Torrential rainfall is occurring with these storms, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4048 8753 4048 8709 3988 8709 3988 8753 TIME...MOT...LOC 0710Z 268DEG 38KT 4045 8749 3991 8762 HAIL...0.88IN WIND...60MPH $$ Ryan
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 2:43 AM EDT, 8 minutes earlier.
Area forecast discussion, May 26, 2:43 AM EDT, 8 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 243 AM EDT Sun May 26 2019 .UPDATE... The LONG TERM Section has been updated below. && .SYNOPSIS... Issued at 336 PM EDT Sat May 25 2019 An active weather pattern will remain in place with chances for showers and thunderstorms and above normal temperatures for much of the next week. && .NEAR TERM /Overnight/... Issued at 942 PM EDT Sat May 25 2019 Surface analysis this evening shows high pressure in place across the deep south with warm and humid SW flow streaming across Indiana. A cluster of thunderstorms had developed over SE Iowa and NE Missouri. Skies across Central Indiana were continuing to clear as convection related to the heating of the day continued to diminish. 850mb-300mb model thicknesses suggest propagation of the Iowa thunderstorms to reach Central Indiana late overnight. HRRR is also in agreement...pushing showers/storms across the northern parts of the forecast area after 09Z...persisting until nearly 14-15Z. Time heights and forecast soundings suggest ample moisture and lift...thus have trended pops higher overnight than the previous forecast. Also given the expected clouds and rain...trended overnight low at or above the model blends. && .SHORT TERM /Sunday through Monday Night/... Issued at 336 PM EDT Sat May 25 2019 Forecast focus is on timing for rain and storms for the remainder of the holiday weekend. Unfortunately models are still not in good agreement on timing of QPF over the area, so medium confidence is going to be the best this forecaster can offer. That said, for those with outdoor plans contingent on dry weather, here it goes. An upper wave moving through during the late overnight/early morning hours will have rain ongoing across much of northern and central Indiana as Sunday morning begins. Expect this first wave to move off to the east and allow for a few dry hours, starting late morning (9-11 am) and ending in the early afternoon (1-3 pm), depending on your location. In the hourly forecast, show this in the form of PoPs of 20-30 percent during the "most likely to be dry" hours. The potential problems with this timing is where the front sets up. Fairly confident on the timing of the upper waves (early morning, then arriving early to mid afternoon), but not confident on the exact location of the front. This could again serve as a focusing mechanism for convection and increase severe potential, and it could legitimately set up anywhere in Indiana depending on what happens with the first wave of convection in the early morning. Sunday night the upper wave will move out and convection will end, bu the front possibly moving north through the area during the day on Monday could prompt some showers and storms for the holiday. Those chances are lower at this time due to uncertainty regarding the frontal position, but the upper forcing looks far less impressive than Sunday afternoon. All of these waves over the same general area raises the concern for flooding, and will have to monitor this closely going forward. At this time not expecting a widespread threat, so will forgo any flood headlines. High tempertures Sunday will be highly dependent on cloud cover and the aforementioned precipitation that develops. Went toward the middle of guidance in the lower to mid 80s, with high humidity as well. Monday should be a few degrees warmer. && .LONG TERM /Wednesday through Sunday/... Issued at 243 AM EDT Sun May 26 2019 The unsettled weather pattern will continue through much of the period as a stagnant frontal boundary remains across the Ohio Valley. Storm chances will continue Wednesday and Thursday with the front in the region and surface waves rippling along the boundary. Presence of a stronger wave passing through on Thursday warrants higher pops as convective coverage likely to be more widespread. Extended guidance is hinting at a potential respite from the chances for rain and storms by Friday and Friday night as the boundary finally shifts south far enough to enable high pressure over the Great Lakes to take hold. Any dry period would likely be brief however as yet another frontal boundary swings into the forecast area from the Great Lakes to bring a renewed threat for rain and storms for much of next weekend. With the upper level flow flattening and becoming more zonal through much of the period...high temperatures will pull back into a range from the mid 70s to the lower 80s for late week into next weekend. && .AVIATION /Discussion for the 260600 Tafs/... Issued at 1142 PM EDT Sat May 25 2019 Mainly VFR conditions will be expected this taf period in between periods of showers and thunderstorms. VFR conditions are expected to continue the next few hours. SHRA and TSRA are expected in the area after 09Z-10Z. Brief MVFR to IFR conditions will be possible with any thunderstorm. Showers and Storms over Central Illinois are expected to propagate to central Indiana after 09Z. Models then suggest this short wave will depart the area near 12Z before another short wave arrives after 15Z. Ample moisture and forcing appear present. Thus will trend toward VFR conditions with prevailing SHRA/vcts after 20Z- 21Z. Again...any shower or storm that strikes a taf site may result in brief IFR conditions. Sundays short wave should depart by 22Z-24Z...and a return to VFR will be expected within the wake of the any storms overnight. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && SYNOPSIS...CP NEAR TERM...Puma SHORT TERM...CP LONG TERM....Ryan AVIATION...JP
Hazardous weather outlook, May 25, 5:15 PM EDT, 9 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 515 PM EDT Sat May 25 2019 INZ021-028>031-035>049-051>057-060>065-067>072-262115- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport, Rockville, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute, Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon 515 PM EDT Sat May 25 2019 This hazardous weather outlook is for central Indiana. .DAY ONE...Tonight. Outlook: Thunderstorms are possible at times tonight. An isolated strong to severe storm is possible. Warm and humid conditions will continue. Hazards: Gusty winds, torrential rain and lightning. Heat index values near 90 across areas mainly along and south of Interstate 70 this evening. Timing: Highest chances for thunderstorms will be through 8 pm and again overnight after 2 am. Warm conditions will continue through sunset. Discussion: An upper level system will keep chances for showers and thunderstorms around this evening, and another wave will bring more chances later overnight. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Outlook: Thunderstorms will be possible at times Sunday, Memorial Day, and Tuesday night through Thursday. Some of the storms could be strong to severe at times, especially on Sunday. Heavy rain may occur that could lead to flooding. Discussion: A frontal boundary will meander across the region over the next several days. This will provide a focus for periodic threats for strong to possibly severe thunderstorms, and heavy rainfall over the same areas could lead to flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed on Sunday. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind CP
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 3:35 AM EDT | Severe Thunderstorm Warning | IND | Boone, Carroll, Clinton, Montgomery, Tippecanoe | 40 min |
| May 26, 3:46 AM EDT | Severe Thunderstorm Warning | IND | Montgomery, Parke, Putnam, Vermillion | 29 min |
| May 26, 4:09 AM EDT | Severe Thunderstorm Warning | IND | Boone, Carroll, Clinton, Hamilton, Hendricks, Howard and 3 more | 36 min |
| May 26, 4:38 AM EDT | Special Weather Statement | IND | Hamilton, Hendricks, Howard, Madison, Marion, Tipton | 37 min |
| May 26, 5:13 AM EDT | Special Weather Statement | IND | Delaware, Henry, Madison, Randolph | 47 min |
| May 26, 5:38 AM EDT | Severe Thunderstorm Warning | IND | Delaware, Randolph | 34 min |
| May 26, 9:51 AM EDT | River Flood Warning | IND | Delaware, Randolph | 27 hr |
| May 26, 11:05 AM EDT | River Flood Warning | IND | Knox | 8 days |
| May 26, 2:08 PM EDT | Special Weather Statement | IND | Daviess, Knox | 52 min |
| May 26, 2:34 PM EDT | Special Weather Statement | IND | Jackson, Jennings | 41 min |
| May 26, 2:48 PM EDT | Special Weather Statement | IND | Lawrence, Martin | 42 min |
| May 26, 2:57 PM EDT | River Flood Warning | IND | Tippecanoe | 20 hr |
Nearby
Severe Thunderstorm Warnings in Indiana, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.